MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT 5 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT 5 ASPIRATION CATHETER; DXE
Catalog Number CAT5
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the popliteal and tibioperoneal trunk using an indigo system cat5 aspiration catheter (cat5).During the procedure, the physician was unable to aspirate with the cat5 and upon further inspection a kink was found in the mid shaft of the cat5; therefore, it was removed.The procedure was completed using an indigo system aspiration catheter 6 (cat6).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned device had kinks at approximately 53.0 cm and 67.0 cm from the hub.The returned cat5 had ovalizations at approximately 120.0 cm, 121.0 cm and 126.0 cm from the hub.Yield marks were present on either size of the 53.0 cm kink.Air was flushed through the catheter and a leak was confirmed at the kink 53.0 cm from the hub.Conclusions: evaluation of the returned cat5 confirmed a kink on the midshaft of the device that was leaking air.Yield marks were present on either side of this kink indicating the catheter was bent.If the device mishandled and becomes bent during preparation, damage such as this may occur.If the kink is further manipulated it may worsen to eventually allow air to leak from the catheter lumen.The leak at this kink likely contributed to the inability to aspirate.Further evaluation revealed kinks and ovalizations along the catheter shaft.Some of these damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM CAT 5 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8179557
Report Number3005168196-2018-02457
Device Sequence Number1734240
Product Code DXE
UDI-Device Identifier00814548016092
UDI-Public00814548016092
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2020
Device Catalogue NumberCAT5
Device Lot NumberF75217
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/19/2018
Supplement Date Received by Manufacturer01/28/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date02/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR
Date Report Sent to FDA01/01/2005